Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 76, NWS Hastings, NE

June 15, 20084 counties in Kansas

NWS Hastings, NE issued this tornado warning at Jun 15, 2008, 3:06 PM CDT for 4 counties in Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 3:06 PM CDT (20:06 UTC)
Expired
Jun 15, 2008, 3:45 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:06 PM CDTHAIL 0.75Cawker City, KS
Jun 15, 3:25 PM CDTHAIL 0.882 Nw Glen Elder, KSNICKEL SIZE HAIL AT INTERSECTION OF HIGHWAYS 24 AND 128 NEAR WACONDA LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 9:09 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 152007
TORGID
KSC089-123-141-183-152045-
/O.NEW.KGID.TO.W.0076.080615T2006Z-080615T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHWESTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 345 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DOWNS...OR
  23 MILES WEST OF BELOIT...MOVING SOUTHEAST AT 23 MPH.

* THE TORNADO WILL BE NEAR...
  CAWKER CITY BY 320 PM CDT
  GLEN ELDER BY 335 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3956 9815 3932 9830 3953 9864 3971 9854
TIME...MOT...LOC 2006Z 304DEG 20KT 3956 9850

$$

BRYANT
2 follow-up statements
000 
WWUS53 KGID 152021
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT SUN JUN 15 2008

KSC183-152031-
/O.CAN.KGID.TO.W.0076.000000T0000Z-080615T2045Z/
SMITH KS-
321 PM CDT SUN JUN 15 2008

...THE TORNADO WARNING FOR EXTREME SOUTHEASTERN SMITH COUNTY IS
CANCELLED...

LAT...LON 3951 9855 3965 9842 3962 9833 3961 9832
      3957 9819 3956 9815 3932 9830
TIME...MOT...LOC 2021Z 304DEG 20KT 3951 9841

$$

KSC089-123-141-152045-
/O.CON.KGID.TO.W.0076.000000T0000Z-080615T2045Z/
JEWELL KS-OSBORNE KS-MITCHELL KS-
321 PM CDT SUN JUN 15 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN MITCHELL...NORTHEASTERN OSBORNE AND SOUTHWESTERN JEWELL
COUNTIES...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CAWKER CITY...OR
18 MILES WEST OF BELOIT...MOVING SOUTHEAST AT 23 MPH.

THE TORNADO WILL BE NEAR...
  GLEN ELDER BY 335 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3951 9855 3965 9842 3962 9833 3961 9832
      3957 9819 3956 9815 3932 9830
TIME...MOT...LOC 2021Z 304DEG 20KT 3951 9841

$$

BRYANT
000 
WWUS53 KGID 152038
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CDT SUN JUN 15 2008

KSC089-123-141-152047-
/O.EXP.KGID.TO.W.0076.000000T0000Z-080615T2045Z/
JEWELL KS-OSBORNE KS-MITCHELL KS-
337 PM CDT SUN JUN 15 2008

...THE TORNADO WARNING FOR NORTHWESTERN MITCHELL...NORTHEASTERN
OSBORNE AND SOUTHWESTERN JEWELL COUNTIES WILL EXPIRE AT 345 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL 
AND GUSTY WINDS WILL STILL BE POSSIBLE ACROSS NORTHERN AND CENTRAL 
PORTIONS OF MITCHELL COUNTY THROUGH 400 PM CDT.

LAT...LON 3951 9855 3965 9842 3962 9833 3961 9832
      3957 9819 3956 9815 3932 9830
TIME...MOT...LOC 2037Z 304DEG 20KT 3946 9831

$$

BRYANT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 15, 12:22 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 15, 12:22 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1222 PM CDT SUN JUN 15 2008

.AVIATION...18Z TAF. VFR CONDITIONS TO PREVAIL AT KGRI THROUGH THE
FORECAST PERIOD. SURFACE BOUNDARY REMAINS WELL SOUTH OF KGRI AND
ANY CONVECTION ACROSS THE REGION WILL REMAIN NEAR THIS BOUNDARY...
THUS KEEPING KGRI CLEAR OF ANY THUNDERSTORM ACTIVITY. FEW CLOUDS
NEAR 8000 FT AGL ARE EXPECTED TODAY WITH AFTERNOON HEATING.
CONVECTION ACROSS THE HIGH PLAINS LATER THIS AFTERNOON WILL LIKELY
PUSH HIGH LEVEL CLOUDS NEAR 15000 FT AGL OVER THE AREA TONIGHT AND
INTO MONDAY MORNING. SURFACE WINDS WILL REMAIN OUT OF THE
NORTHEAST THROUGH THE FORECAST PERIOD...GUSTING AS HIGH AS 25 KTS
BEFORE DIMINISHING EARLY THIS EVENING.

&&

PREV DISCUSSION... /ISSUED 316 AM CDT SUN JUN 15 2008/

DISCUSSION...MAIN CONCERN FOR THIS FORECAST WILL BE THE CHANCE OF
THUNDERSTORMS TODAY.  EARLY MORNING RADAR MOSAIC SHOWS A FEW LIGHT
RETURNS ACROSS NORTHERN NEBRASKA...BUT MUCH OF THOSE RETURNS ARE MID
LEVEL CLOUDS WITH LITTLE PRECIPITATION ACTUALLY REACHING THE GROUND.
EARLY MORNING SURFACE ANALYSIS PLACED A FRONTAL BOUNDARY FROM
NORTHWEST IOWA INTO SOUTHWEST NEBRASKA.  THIS FEATURE WILL BE THE
PRIMARY FOCUS FOR THUNDERSTORMS TODAY AS IT SHIFTS SOUTH THROUGH THE
DAY.  THE 00Z NAM/WRF AND GFS ARE RELATIVELY SIMILAR IN THAT THEY
FOCUS THE BEST THUNDERSTORM CHANCES ACROSS THE EAST AND SOUTH
PORTIONS OF THE FORECAST AREA.  IT APPEARS THAT THE THUNDERSTORMS
WILL FIRE RELATIVELY EARLY TODAY AS A SHORTWAVE CURRENTLY OVER THE
HIGH PLAINS SHIFTS EAST ALONG WITH THE LEFT FRONT QUADRANT OF THE
UPPER JET.  INSTABILITY INCREASES RAPIDLY THIS MORNING WITH SBCAPES
OF 2000-3000 J/KG BY MID MORNING.  DEEP LAYER SHEAR (0-6KM) IS
EXPECTED TO BE 30-35 KTS WHICH SHOULD BE SUFFICIENT FOR THE STORMS
TO ORGANIZE AND BECOME LARGE HAIL PRODUCERS.  0-1KM HELICITY REMAINS
LOW WHICH SHOULD MINIMIZE THE TORNADO THREAT...THOUGH ANY TIME
STORMS DEVELOP NEAR/ALONG A BOUNDARY THEY CAN SOMETIMES FIND
SUFFICIENT LOCALIZED LOW LEVEL SHEAR.

AS THE CONVECTION CONTINUES THIS AFTERNOON INTO THE EVENING...IT
APPEARS IT WILL ORGANIZE INTO A SEVERE MCS WITH THE THE THREAT OF
DAMAGING WINDS INCREASING.  THE SOUTHERN PORTION OF THE CWA MAY NOT
BE COMPLETELY CLEARED OF CONVECTION AS THIS HAPPENS...BUT GENERALLY
EXPECT THE MORE WIDESPREAD DAMAGING WIND THREAT WILL EXIST SOUTHEAST
OF THE FORECAST AREA AS THE MCS TRAVELS SOUTH THIS EVENING.

THE BOUNDARY SHIFTS SOUTH OF THE FORECAST AREA BY THIS EVENING...AND
OUTSIDE OF A SLIGHT CHANCE POP IN THE FAR SOUTH...WILL GO DRY. STILL
HAVE SOME CONCERN ABOUT MID-LEVEL FRONTOGENESIS DURING THE
NIGHT...BUT IT APPEARS TO REMAIN WEST OF THE FORECAST AREA TONIGHT.
THE MID-LEVEL FRONTOGENESIS SHIFTS EAST ON MONDAY...BUT LOW LEVEL
MOISTURE IS LIMITED SO HAVE LEFT IT DRY. IF ANYTHING DOES DEVELOP
IT SHOULD BE FAIRLY ISOLATED...AND THINK IT WILL PROBABLY BE
PRIMARILY A VIRGA EVENT. LATER MONDAY NIGHT CONVECTION OVER THE
HIGH PLAINS SHOULD EVENTUALLY SHIFT EAST INTO THE LOW LEVEL JET
AXIS. THIS ACTIVITY MAY GRADUALLY SHIFT INTO WESTERN PORTIONS OF
THE FORECAST AREA TOWARDS TUESDAY MORNING...THOUGH CONFIDENCE IN
HOW FAR EAST IT WILL GET IS NOT VERY HIGH.

AVIATION...06Z KGRI TAF. VFR CONDITIONS EXPECTED. MODELS ARE
INDICATING ISOLATED -TSRA IN THE AREA TOWARD DAWN AS A COLD FRONT
MOVES INTO THE AREA...BUT CHANCES SEEM QUITE LOW AND HAVE NOT
INCLUDED IN THE FORECAST. CEILING COULD DROP POSSIBLY DOWN TO
MVFR...KEPT CEILINGS ABOVE THIS AS MOISTURE IS A BIT LIMITED. ALSO
COULD BE SOME TSRA DEVELOPMENT SUNDAY AFTERNOON/EARLY EVENING...BUT
THIS APPEARS TO BE WELL SOUTHEAST OF KGRI AND HAVE KEPT THIS OUT
OF THE FORECAST AS WELL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

AVIATION...BRYANT
Hazardous weather outlook, Jun 15, 2:36 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
236 PM CDT SUN JUN 15 2008

NEZ039>041-046>049-060>064-072>077-082>087-161200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
236 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

AN ISOLATED THUNDERSTORM COULD SKIM THE KANSAS BORDER AREA FROM
RED CLOUD TO HEBRON THE REST OF THE AFTERNOON. ALSO...AN ISOLATED
THUNDERSTORM IS POSSIBLE TOWARD DAWN ALONG WEST OF A LEXINGTON...
TO HOLDREGE...TO ALMA LINE. DANGEROUS LIGHTNING WOULD BE THE MAIN
HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE SEVERAL CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH
SATURDAY. THE NEXT BEST SHOT FOR MORE WIDESPREAD COVERAGE OF
THUNDERSTORMS LOOKS TO BE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
236 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THE REST OF
THE AFTERNOON. HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS OF
60 MPH ARE LIKELY. A BRIEF TORNADO CAN NOT BE RULED OUT. THE
THUNDERSTORMS WILL MOVE EAST SOUTHEAST. THE THUNDERSTORMS SHOULD
BE SOUTHEAST OF AREA BY 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE SEVERAL CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH
SATURDAY. THE NEXT BEST SHOT FOR MORE WIDESPREAD COVERAGE OF
THUNDERSTORMS LOOKS TO BE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 15, 2:07 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
207 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             SMITH CENTER            39.78N 98.78W
06/15/2008  E0.88 INCH       SMITH              KS   LAW ENFORCEMENT

&&

KB
Local storm report, Jun 15, 2:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
223 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             SMITH CENTER            39.78N 98.78W
06/15/2008  E1.00 INCH       SMITH              KS   CO-OP OBSERVER

0214 PM     HAIL             1 SW SMITH CENTER       39.77N 98.80W
06/15/2008  E0.88 INCH       SMITH              KS   TRAINED SPOTTER

&&

KB
Special weather statement, Jun 15, 2:50 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
250 PM CDT SUN JUN 15 2008

KSZ007-018-019-152030-
JEWELL-MITCHELL-OSBORNE-
250 PM CDT SUN JUN 15 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTH CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS
  MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF BELOIT.
  EXTREME EAST CENTRAL OSBORNE COUNTY IN NORTH CENTRAL KANSAS

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 7 MILES NORTH OF DOWNS...OR 26 MILES WEST OF
BELOIT...AND MOVING SOUTHEAST AT 39 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  IONIA...
  CAWKER CITY...
  GLEN ELDER AND GLEN ELDER STATE PARK...
  WACONDA LAKE...
  BELOIT...

CAMPERS AND BOATERS AT WACONDA LAKE SHOULD BE HEADED TO A PLACE OF
SHELTER IN PREPARATION FOR THE ARRIVAL OF THIS STORM.

QUARTER SIZE HAIL AND WIND GUSTS OF 60 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN FAR EASTERN OSBORNE...MITCHELL AND SOUTHERN JEWELL
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:58 PM CDTSevere Thunderstorm WarningGIDJewell, Smith47 min
Jun 15, 2:31 PM CDTAreal Flood AdvisoryGIDSmith119 min
Jun 15, 2:38 PM CDTTornado WarningGIDJewell, Mitchell, Osborne, Smith37 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.